Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
November 8, 2009

Hyperglycemia and DKA, Insulin Analogs

Question from Watertown, New York, USA:

Following my husband's return from Iraq, my husband and I moved to New York. I went to meet my new doctor and get a refill on my Humalog for my pump. When I went to the pharmacy, he had changed my insulin over to NovoLog. I have been having high readings between 200 and 400 mg/dl [11.1 and 22.2 mmol/L] since. Both insulins are short acting, so why is this happening? Is it something to do with dosing needs, such as changing my basal rates? Since my Humalog was working so well with the basal and bolus, should I just find another military doctor to change it back? This doctor said there is no difference in the insulins' actions so there is no reason to switch it back. I always have tight control with blood sugars in the 90 to 145 mg/dl [5.0 to 8.0 mmol/L] range and I hate feeling bad because of highs.

Answer:

I agree with your physician. I have routinely interchanged Humalog and NovoLog. There is no real difference in their action. I cannot explain the difference in your glucose levels based on the change. There may be additional issues that explain the fall off in control. Bad insulin, infusion site problems, and altered eating and activity in your new location may explain some of these differences.

JTL